Course of adverse events during short treatment regimen in patients with rifampicin-resistant tuberculosis in Burundi

Francois Ciza, Tinne Gils, Michel Sawadogo, Tom Decroo, Alberto Roggi, Alberto Piubello, Nimer Ortuno-Gutierrez

Research output: Contribution to journalA1: Web of Science-article

Abstract

The introduction of the nine-month short-treatment regimen (STR) has drastically improved outcomes of rifampicin-resistant tuberculosis (RR-TB) treatment. Adverse events (AE) commonly occur, including injectable-induced hearing loss. In Burundi we retrospectively assessed the frequency of adverse events and treatment modifications in all patients who initiated the STR between 2013-2017. Among 225 included patients, 93% were successfully treated without relapse, 5% died, 1% was lost-to-follow-up, 0.4% had treatment failure and 0.4% relapsed after completion. AE were reported in 53%, with grade 3 or 4 AE in 4% of patients. AE occurred after a median of two months. Hepatotoxicity (31%), gastro-intestinal toxicity (22%) and ototoxicity (10%) were most commonly reported. One patient suffered severe hearing loss. Following AE, 7% of patients had a dose reduction and 1% a drug interruption. Kanamycin-induced ototoxicity led to 94% of modifications. All 18 patients with a modified regimen were cured relapse-free. In this exhaustive national RR-TB cohort, RR-TB was treated successfully with the STR. Adverse events were infrequent. To replace the present STR, all-oral regimens should be at least as effective and also less toxic. During and after transition, monitoring, management, and documentation of AE will remain essential.

Original languageEnglish
Article number1873
JournalJournal of Clinical Medicine
Volume9
Issue number6
Number of pages15
DOIs
Publication statusPublished - 2020

Keywords

  • multi-drug-resistant tuberculosis
  • short treatment regimen
  • Burundi
  • HEARING-LOSS
  • RISK

Cite this